Hail, Kit Carson
- When
- May 11, 3:15 PM MST
- Where
- Kit Carson County, 2.14 mi W of Vona
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.300, -102.790
The hail report was relayed by law enforcement on Interstate 70.
A slow-moving upper low pressure system moved over the central High Plains during the afternoon and overnight hours, resulting in severe thunderstorms during the afternoon and evening hours. Many reports of large hail and one damaging wind event occurred in Kit Carson county before the storms moved into northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A slow-moving upper low pressure system moved over the central High Plains during the afternoon and overnight hours, resulting in severe thunderstorms during the afternoon and evening hours. Many reports of large hail and one damaging wind event occurred in Kit Carson county before the storms moved into northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 2:09 PM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT WED MAY 11 2011 .SHORT TERM (TONIGHT-FRIDAY)... 253 PM MDT WED MAY 11 2011 TONIGHT THE SHORT WAVE TROUGH WILL CONTINUE TO MOVE NORTHEAST INTO THE CWA. MODELS ARE COMING INTO BETTER AGREEMENT IN REGARD TO THE LOCATION OF THE DRY AIR...MOVING IT THROUGH THE EASTERN THIRD OF THE CWA DURING THE EVENING. AREAS TO THE WEST WILL CONTINUE TO HAVE CHANCES FOR RAINFALL AS 700MB OMEGA...500MB VORTICITY...AND MOISTURE WRAP AROUND THE LOW. THE QUESTION IS HOW FAR WILL THE MOISTURE WRAP AROUND BEFORE DISSIPATING AS THE LOW MOVES EAST. MODELS SEEMED TO AGREE WITH THE PLACEMENT OF THE MOISTURE BEHIND THE DRY AIR WHEN COMPARING 850MB MODEL DEW POINTS...SO AM FAIRLY CONFIDENT WITH THE CURRENT FORECAST. SOME AREAS MAY HAVE A BREAK IN THE RAINFALL AS THE DRY AIR MOVES IN...WHICH SHOULD END AS LIFT AND MOISTURE MOVE IN BEHIND THE DRY AIR. THUNDERSTORMS WILL OCCUPY THE EASTERN TWO THIRDS OF THE CWA...ROUGHLY ALONG AND EAST OF A LINE FROM KIT CARSON TO BENKLEMEN WHERE THE BEST INSTABILITY AND LOWEST CIN WILL BE LOCATED. THUNDERSTORMS WILL TRANSITION TO SHOWERS DURING THE EVENING HOURS. WINDS WILL INCREASE BEHIND THE SURFACE LOW AS IT MOVES NORTHEAST DUE TO A STRENGTHENING PRESSURE GRADIENT...WITH THE STRONGEST WINDS OVER EASTERN COLORADO. THURSDAY THE TROUGH WILL RESIDE OVER THE CWA AND BEGIN TO TURN SOUTHEAST. WRAP AROUND MOISTURE AND LIFTING AT 700MB AND 500MB WILL CONTINUE THROUGH THE DAY. CURRENTLY HAVE LOWEST CHANCES IN THE SOUTH DUE TO UNCERTAINTY OF ENOUGH WRAP AROUND MOISTURE MAKING IT TO THE SOUTHERN PARTS OF THE CWA DESPITE THE ADEQUATE LIFTING IN PLACE. BEST INSTABILITY WILL HAVE MOVED OVER THE EASTERN ROW OF COUNTIES WHICH MAY LEAD TO SOME ISOLATED THUNDERSTORMS DURING THE LATE MORNING AND AFTERNOON. THE STRONG WINDS WILL MOVE EAST FOLLOWING THE EXITING SURFACE LOW AS THE GRADIENT BEHIND THE LOW MAINTAINS ITS STRENGTH. THE WINDS WILL LIKELY MEET ADVISORY CRITERIA DURING THE DAY...BUT WILL WAIT TO ISSUE UNTIL THE SEVERE WEATHER THREAT FOR THIS AFTERNOON IS OVER. THURSDAY NIGHT THE TROUGH WILL HAVE MOVED EAST OF THE CWA. HAVE CHANCES FOR RAINFALL OVER THE EASTERN HALF OF THE CWA AS WRAP AROUND MOISTURE MAY STILL BE ABLE TO MOVE INTO THOSE AREAS. AS THE NIGHT PROGRESSES THE CHANCES DECREASE TOWARD THE EAST. WINDS WILL EASE FROM THE DAY...BUT WILL STILL BE BREEZY. FRIDAY NORTHERLY FLOW WILL MOVE OVER THE CWA. WINDS WILL INCREASE SOME FROM THE NIGHT TIME...BUT SHOULD BE BELOW ADVISORY CRITERIA. WINDS SPEEDS WILL BECOME LIGHT FRIDAY NIGHT. HIGH TEMPERATURES THROUGH THE PERIOD WILL BE COOLEST THURSDAY...THEN WARMER ON FRIDAY. LOWS WILL BE THE COOLEST FRIDAY NIGHT...DROPPING INTO THE UPPER 30S. .LONG TERM (SATURDAY-WEDNESDAY)... 253 PM MDT WED MAY 11 2011 WINDY AND DRY CONDITIONS THROUGH THE PERIOD EXCEPT FOR A POSSIBILITY OF PRECIP. IN THE EAST ON SUNDAY AND THE ENTIRE AREA FOR WEDNESDAY. THE ECMWF IS NOW IN AGREEMENT WITH THE GFS REGARDING THE DEVELOPMENT OF THE NORTHERN LOW...HAVING IT MOVE SOUTHEAST THROUGH KANSAS BY SUNDAY. THIS IS CONTRARY TO THE PREVIOUS RUN WHICH STILL HAD THE LOW ABSORBED INTO THE TROUGH OVER THE WEST COAST...SIMILAR TO THE CURRENT UKMET. THE DISAGREEMENT BETWEEN THE TWO CONCERNS THE SPEED OF THE LOW. THE GFS IS TRENDING SLOWER WITH THE NORTHERN LOW THAN THE PREVIOUS RUN. HOWEVER THE CURRENT ECMWF IS MIRRORING THE PREVIOUS GFS RUN. THE GFS MEMBERS ARE SPLIT BETWEEN THE CURRENT GFS AND THE CURRENT ECMWF. WINDS WILL INCREASE DURING THE WEEKEND AHEAD OF THE APPROACHING LOW AS IT MOVES SOUTH...AFFECTING MAINLY THE EASTERN HALF OF THE CWA. AS THE NORTHERN LOW MOVES OVER KANSAS SUNDAY...HAVE PLACED SLIGHT CHANCES IN THE EAST DUE TO LIFTING AND A JET STREAK MOVING IN WITH THE LOW. MONDAY AND TUESDAY THE WINDS WILL CONTINUE TO BE BREEZY...BUT MAINLY OVER THE WESTERN HALF OF THE CWA AS A STRONG PRESSURE GRADIENT LAYS OVER THE AREA BETWEEN THE HIGH PRESSURE FOLLOWING THE EXITING LOW AND THE LOW AHEAD OF THE TROUGH OVER THE WEST COAST. REGARDING THE TROUGH OVER THE WEST COAST...MODELS AND PREVIOUS RUN COMPARISONS CONTINUE TO AGREE WITH PLACING IT OVER THE COAST SUNDAY AND MOVING IT ON SHORE TUESDAY. BOTH ECMWF HAVE A SHORT WAVE TROUGH OVER THE FOUR CORNERS AREA WEDNESDAY. WEDNESDAY A SHORT WAVE TROUGH MOVES THROUGH THE CWA. HAVE PLACED SLIGHT CHANCES IN FORECAST AS A RESULT. TEMPERATURES THROUGH THE PERIOD HAVE BEEN TRENDING COOLER...DUE TO THE MOVEMENT OF THE NORTHERN LOW AS IT PROGRESSES SOUTH. HIGHS WILL WARM FROM THE UPPER 50S AND MID 60S SATURDAY TO THE MID 60S TO NEAR 70 BY WEDNESDAY. LOWS WILL BE THE COOLEST ON SUNDAY NIGHT...WITH VALUES IN THE UPPER 30S TO LOWER 40S. JTL && .AVIATION... 1158 AM MDT WED MAY 11 2011 FOR THE 18Z TAFS...DIFFICULT TAF PERIOD...WITH THE TIMING OF SIGNIFICANT WEATHER...CIGS...AND VSBY A CONCERN. CURRENTLY...CIGS HAVE BEEN VARIABLE AT KGLD AS THE EDGE OF THE CLOUD COVER TRIES TO ERODE...BUT EXPECT LOW CLOUDS TO QUICKLY GIVE WAY TO CLEARING SKIES WITH A FEW CU. THUNDERSTORMS ARE EXPECTED NEAR BOTH TERMINALS AGAIN BY 20-22Z AS DRYLINE BEGINS TO MOVE EASTWARD TRIGGERING NEW ROUND OF STORMS. ACTIVITY SHOULD DIE DOWN BY 02-03Z...BUT -RA IS EXPECTED OVERNIGHT AS WRAP AROUND SHOWERS MOVE ACROSS THE TERMINALS. BUFKIT SOUNDING ANALYSIS INDICATES REDUCED VSBY AND LOW CIGS AT BOTH TERMINALS DUE TO BR/FG DEVELOPING...WITH KMCK IMPACTED MORE THAN KGLD. THIS AGREES WITH EASTERLY WINDS AND INCREASED DEW POINTS NEAR KMCK AIDING IN BR/FG DEVELOPMENT. HOWEVER...MODELS ARE HAVING A HARD TIME PINPOINTING THE EXACT TRACK OF THE SURFACE LOW WHICH MAY AFFECT THE DEGREE TO WHICH FOG DEVELOPS. TOWARDS THE END OF THE PERIOD NORTHERLY WINDS WILL BEGIN TO INCREASE INTO THE 25-30KT RANGE AS THE PRESSURE GRADIENT TIGHTENS ON THE BACKSIDE OF THE SYSTEM. PMM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT WED MAY 11 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT WED MAY 11 2011 /1141 AM CDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD ACROSS THE AREA...BECOMING MORE NUMEROUS THIS AFTERNOON. SOME STORMS THIS AFTERNOON WILL BE SEVERE...ESPECIALLY SOUTHEAST OF A LINE FROM TRENTON NEBRASKA TO TRIBUNE KANSAS. THE MAIN IMPACT PRODUCED BY THE STORMS WILL BE LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE AFTER 1 PM CDT EAST OF HIGHWAY 83. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 7 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THURSDAY...BUT THE STORMS WILL NOT BE SEVERE. HOWEVER...SOME STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. STRONG NORTHWEST WINDS OF 25 TO 40 MPH MAY DEVELOP BY THURSDAY MORNING...MAKING TRAVEL DIFFICULT ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FUNNEL CLOUD S SEIBERT 39.30N 102.87W
05/11/2011 KIT CARSON CO TRAINED SPOTTER
&&
DRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FUNNEL CLOUD W STRATTON 39.30N 102.60W
05/11/2011 KIT CARSON CO LAW ENFORCEMENT
&&
DRThe Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail report was relayed by law enforcement on Interstate 70.
The hail was reported by a storm chaser on Interstate 70.
Sheriff dispatch reported a power pole down in the town of Burlington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292339, 292340, 292341, 292342, 292354, 292344, 292345, 292348.